Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 18, 2016, 3:20 PM EDT for Lee County, South Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 18, 2016, 4:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Columbia, SC
County Lee County, SC
The radar
The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:39 PM EDT | TSTM WND DMG | 3 Wsw Rembert, SC | TREES AND POWER LINE DOWN REPORTED AT STATE FARM RD REMBERT, SC. |
| Aug 18, 3:42 PM EDT | TSTM WND DMG | 2 Sse Rembert, SC | TREES REPORTED DOWN ON TB WRIGHT RD AT US 521. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972 WWUS82 KCAE 181920 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 320 PM EDT THU AUG 18 2016 SCZ022-028-029-031-182015- LEE-RICHLAND-SUMTER-KERSHAW- 320 PM EDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KERSHAW...EAST CENTRAL RICHLAND...SOUTHWESTERN LEE AND NORTHWESTERN SUMTER COUNTIES... AT 320 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF BISHOPVILLE. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMTER...BISHOPVILLE...EASTOVER...OAKLAND...OSWEGO...STATEBURG... CHERRYVALE...REMBERT AND DALZELL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3387 8075 3412 8080 3425 8026 3401 8023 TIME...MOT...LOC 1920Z 267DEG 3KT 3412 8038 $$ CJR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:42 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 18, 2:42 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Columbia SC 242 PM EDT THU AUG 18 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the Gulf of Mexico through the weekend. North of the ridge, a pressure trough and associated moisture will be in the forecast area. The pattern indicates continued above normal temperatures because of the ridging and thunderstorms associated with the trough. && .NEAR TERM /THROUGH TONIGHT/... Weak upper ridging will continue over the region through tonight with a lee-side trough at the surface. Convergence into the trough combined with strong heating will continue to promote scattered to numerous showers and thunderstorms this afternoon and evening. Moisture is abundant with precipitable water values generally around 2.0 to 2.1 inches. Mesoscale analysis this afternoon shows moderate instability across the forecast area with LI values around -6 to -7. Slow storm movement and relatively high precipitable water supports a threat of locally heavy rainfall. The instability indicates a possibility of damaging wind with a few of the thunderstorms. DCAPE values are slightly lower than yesterday at around 900 J/kg. Temperatures are on track this afternoon with above normal highs still expected in the middle 90s. Overnight lows generally in the lower 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A surface trough and weakening upper ridge supports chance to high chance of mainly diurnal thunderstorms on Friday and Saturday. Atmospheric moisture across the area will remain high, particularly on Saturday with models suggesting values above 2 inches. Such large values support heavy rainfall in thunderstorms and may produce localized flooding. Models indicate a series of embedded upper level disturbances moving over the ridge from early Saturday morning through the evening, supporting convective activity. However 500 mb temperatures -6 degrees C or warmer will help to limit severe potential. Temperatures will remain above normal during the period. && .LONG TERM /SUNDAY THROUGH THURSDAY/... An upper level trough will move through the Great Lakes region late this weekend. The associated cold front will move into the Southeast early next week and stall as mid and upper flow becomes parallel to the front. Recent model runs have been inconsistent with how far south the front will push. At this time, it is not clear whether the front will push through the forecast area or stall somewhere over it. There will be above normal temperatures and a chance for thunderstorms Sunday and Monday ahead of and during the possible frontal passage. Temperatures during the remainder of the period will be cooler with the front over or south of the area. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions expected for a majority of the TAF period outside of diurnal convection and possible early morning stratus. Bermuda high pressure will gradually weaken over the region through the period while moisture and instability increase. Scattered diurnal convection will continue through this evening. Restrictions may be possible in heavy rain with storms that move over the terminals. Strong winds will also be possible. Have indicated VCTS in all TAFs through 19/03Z, but may amend as confidence in coverage and timing increase. Convection expected to diminish tonight as instability decreases with the loss of daytime heating. Bufkit model soundings show abundant low level moisture early Friday. Model guidance is indicating potential for fog/stratus, but believe stratus is the more likely scenario given a 25 kt low level jet and expected debris clouds. Winds will generally be out of the southwest through the period at around 7 knots or less. EXTENDED AVIATION OUTLOOK...Scattered to numerous diurnal thunderstorms each day. Some late night/early morning fog/stratus possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Aug 18, 2:33 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 233 AM EDT THU AUG 18 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 233 AM EDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 2:36 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 236 PM EDT THU AUG 18 2016 SCZ015-021-022-028-181930- RICHLAND-FAIRFIELD-LANCASTER-KERSHAW- 236 PM EDT THU AUG 18 2016 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL KERSHAW...SOUTHWESTERN LANCASTER...NORTHERN RICHLAND AND NORTHEASTERN FAIRFIELD COUNTIES... AT 235 PM EDT...STRONG THUNDERSTORMS WERE 8 MILES SOUTH OF HEATH SPRINGS...OR 16 MILES NORTH OF CAMDEN. THESE STORMS ARE NEARLY STATIONARY. WIND GUSTS OF 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CAMDEN AND LUGOFF. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3443 8107 3459 8069 3437 8040 3412 8067 TIME...MOT...LOC 1835Z 316DEG 3KT 3448 8071 HC
Special weather statement, Aug 18, 2:50 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT THU AUG 18 2016
GAZ065-077-181945-
BURKE-RICHMOND-
250 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
SOUTHWESTERN RICHMOND COUNTIES...
AT 249 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF WRENS...OR
13 MILES NORTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...HEPHZIBAH...BLYTHE...KEYSVILLE AND VIDETTE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3303 8229 3312 8228 3323 8223 3327 8226
3327 8229 3330 8231 3331 8234 3338 8225
3323 8192 3301 8201
TIME...MOT...LOC 1849Z 205DEG 6KT 3317 8222
HCSpecial weather statement, Aug 18, 2:54 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 254 PM EDT THU AUG 18 2016 SCZ030-035-036-182000- BARNWELL-ORANGEBURG-AIKEN- 254 PM EDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGEBURG... NORTHERN BARNWELL AND EAST CENTRAL AIKEN COUNTIES... AT 254 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF WILLISTON... OR 15 MILES EAST OF AIKEN. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SALLEY AND WINDSOR. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3341 8147 3356 8164 3363 8144 3355 8125 TIME...MOT...LOC 1854Z 229DEG 2KT 3352 8145 HC
Special weather statement, Aug 18, 2:59 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 259 PM EDT THU AUG 18 2016 SCZ028-031-037-181945- RICHLAND-CALHOUN-SUMTER- 259 PM EDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN...SOUTHEASTERN RICHLAND AND SOUTHWESTERN SUMTER COUNTIES... AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. MATTHEWS...OR 17 MILES NORTH OF BROOKDALE. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. MATTHEWS. TORRENTIAL RAINFALL WILL OCCUR WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3372 8094 3390 8079 3379 8051 3356 8068 TIME...MOT...LOC 1859Z 301DEG 4KT 3376 8075 CJR
Special weather statement, Aug 18, 3:05 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT THU AUG 18 2016
GAZ063>065-077-182000-
MCDUFFIE-BURKE-RICHMOND-COLUMBIA-
305 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDUFFIE...SOUTH
CENTRAL COLUMBIA...NORTHWESTERN BURKE AND SOUTHWESTERN RICHMOND
COUNTIES...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEPHZIBAH...OR 11
MILES SOUTH OF FORT GORDON. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HEPHZIBAH...HARLEM...BLYTHE AND KEYSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3343 8231 3335 8199 3304 8208 3310 8228
3315 8227 3323 8223 3326 8225 3327 8229
3330 8231 3331 8234 3331 8237
TIME...MOT...LOC 1905Z 301DEG 4KT 3326 8219
CJRSpecial weather statement, Aug 18, 3:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 320 PM EDT THU AUG 18 2016 SCZ022-028-029-031-182015- LEE-RICHLAND-SUMTER-KERSHAW- 320 PM EDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KERSHAW...EAST CENTRAL RICHLAND...SOUTHWESTERN LEE AND NORTHWESTERN SUMTER COUNTIES... AT 320 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF BISHOPVILLE. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMTER...BISHOPVILLE...EASTOVER...OAKLAND...OSWEGO...STATEBURG... CHERRYVALE...REMBERT AND DALZELL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3387 8075 3412 8080 3425 8026 3401 8023 TIME...MOT...LOC 1920Z 267DEG 3KT 3412 8038 CJR
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:34 PM EDT | Special Weather Statement | CAE | Kershaw | 56 min |
| Aug 18, 2:09 PM EDT | Special Weather Statement | CAE | Lexington | 66 min |
| Aug 18, 2:36 PM EDT | Special Weather Statement | CAE | Kershaw | 54 min |
| Aug 18, 2:54 PM EDT | Special Weather Statement | CAE | Aiken | 66 min |
| Aug 18, 2:59 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Aug 18, 3:01 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster, Lee, Richland, Sumter | 59 min |
| Aug 18, 3:15 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Aug 18, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 40 min |
| Aug 18, 4:09 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lee, Richland, Sumter | 111 min |
| Aug 18, 4:25 PM EDT | Special Weather Statement | CAE | Clarendon | 35 min |
| Aug 18, 4:39 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 36 min |
| Aug 18, 4:44 PM EDT | Special Weather Statement | CAE | Saluda | 31 min |
| Aug 18, 4:54 PM EDT | Special Weather Statement | CAE | Clarendon | 36 min |
| Aug 18, 4:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 51 min |
| Aug 18, 5:34 PM EDT | Special Weather Statement | CAE | Bamberg | 26 min |
| Aug 18, 2:50 PM EDT | Special Weather Statement | CAE | Burke | 55 min |
| Aug 18, 3:05 PM EDT | Special Weather Statement | CAE | Richmond | 55 min |
| Aug 18, 3:31 PM EDT | Special Weather Statement | CAE | Burke | 29 min |
| Aug 18, 3:31 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 44 min |
| Aug 18, 3:46 PM EDT | Special Weather Statement | CAE | Burke | 29 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.